Washington, 2004

Heavy Snow in Washington, January 23 to 24, 2004

January 23 to 24, 2004 · NWS PQR · 1 event in 1 county or zone

A winter storm brought a blanket of snow the the area. Hockinson received one inch.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A winter storm brought a blanket of snow the the area. Hockinson received one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 23, 8:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 23, 8:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST FRI JAN 23 2004

.SYNOPSIS...A PACIFIC FRONTAL SYSTEM WILL SLOWLY MOVE ACROSS THE
FORECAST AREA TODAY AND EARLY TONIGHT. RADAR SHOWS A LARGE AREA OF
RAIN OVER THE FORECAST AREA WITH THIS FRONT. THIS WILL BE FOLLOWED BY
A COLD UPPER LEVEL TROUGH DROPPING SOUTH OVER THE AREA LATE TONIGHT
NIGHT AND SATURDAY FOR INCREASING SHOWERS...THAT WILL BE LOCALLY
HEAVY IN THE MOUNTAINS...AS WELL AS LOW SNOW LEVELS. AN ARCTIC FRONT
MAY MOVE SOUTH AND BRUSH BY CLOSE TO THE AREA EARLY NEXT WEEK BUT AT
PRESENT IT APPEARS IT WILL BE SHOVED FARTHER TO THE EAST BY A SERIES
OF WEATHER SYSTEMS APPROACHING FROM THE WEST.
&&

.DISCUSSION...
.SHORT TERM...NATIONAL WEATHER SERVICE RADAR SHOWS RAIN FALLING IN
EARNEST OVER MUCH OF THE FORECAST AREAS THIS MORNING AND INFRA
RED SATELLITE PICTURES SHOW A SECONDARY FRONT HEADED FOR THE FORECAST
AREA SO PRECIPITATION WILL CONTINUE THROUGH MUCH OF THE DAY AND INTO
THE EVENING. SNOW LEVELS REMAIN HIGH TODAY...BUT WILL FALL AS THE
BACK EDGE OF THE BAND COMES ONSHORE TONIGHT. WILL LIKELY GET A BURST
OF SNOW IN THE MOUNTAINS AS THE SNOW LEVEL FALLS TO NEAR THE PASSES
IN THE FIRST HALF OF TONIGHT. AS THE STRONGER UPPER LOW OR TROUGH
COMES SOUTH ALONG THE B.C. COAST LATE TONIGHT AND SATURDAY...SNOW
LEVELS FALL TO AROUND 1000 FEET IN THE NORTH. 850 MB WINDS ARE AROUND
30 TO 35 KT WITH A 300 MB JET OF AROUND 110 KT. THIS WARRANTS A SNOW
ADVISORY IN THE MOUNTAINS AND FOOTHILLS LATE TONIGHT THROUGH SATURDAY
AND POSSIBLY INTO SATURDAY NIGHT. A SURFACE LOW WILL REMAIN ALONG
VANCOUVER ISLAND SUNDAY FOR PLENTY OF ONSHORE FLOW...AND THIS APPEARS
TO PULL ANOTHER BATCH OF MOISTURE AND WARMER AIR FROM THE WEST. WILL
LIKELY GET MORE MOUNTAIN SNOW BUT FOR NOW IT APPEARS THAT ARCTIC AIR
WILL BE HELD TO THE NORTH AND EAST OF THE FORECAST AREA DUE TO THE
STRENGTH OF THE WESTERLY SOUTHERN BRANCH OF THE JET. SNOW LEVELS MAY
RISE A TOUCH SUNDAY BUT WILL STILL REMAIN RATHER LOW. WILLSON

.LONG TERM...

LATEST GFS MODEL RUNS INDICATE A SURGE OF COLDER AIR HEADED OUR WAY
OVER THE WEEKEND. AS THE NEW WEEK BEGINS THE COLDEST AIR LOOKS LIKE
IT WILL REMAIN PARKED OVER BRITISH COLUMBIA WHILE WESTERLY FLOW
KEEPS THE AIRMASS OVER NORTHWEST OREGON AND SOUTHWEST WASHINGTON
MOIST AND WARMER. THUS, I DONT EXPECT UNUSUALLY LOW SNOW LEVELS OR
COLUMBIA GORGE EFFECTS IN THE EXTENDED PERIOD. HOWEVER, THE
ARCTIC FRONTAL BOUNDARY LOOMING OVER NORTHERN WASHINGTON AND BRITISH
COLUMBIA TUESDAY AND WEDNESDAY WILL HAVE TO BE WATCHED CLOSELY IN
CASE IT BEGINS TO MOVE SOUTH. THE MOISTURE STREAMING ONSHORE COULD
PILE UP A LOT MORE SNOW IN THE CASCADES TUESDAY THROUGH FRIDAY.
SALTENBERGER

 &&

.MARINE...WINDS ARE A GOOD 30 KT ALONG THE COAST...WITH SOME GUSTS TO
35 KT FOR A HIGH END SMALL CRAFT ADVISORY. SEAS WILL BE IN THE LOWER
TEENS TODAY
&&

.PRELIMINARY POINT POPS
AST +7876  PDX +8766  SLE +8766  EUG +8766
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
.WA/OR...SNOW ADVISORY LATE TONIGHT AND SATURDAY FOR THE NORTH OREGON
CASCADES...THE CASCADES OF LANE COUNTY...THE WASHINGTON AND NORTH AND
CENTRAL OREGON CASCADE FOOTHILLS AND THE NORTH AND CENTRAL OREGON
COAST RANGE.
.WA/OR...SNOW ADVISORY ABOVE 1000 FEET FOR SATURDAY FOR THE WESTERN
COLUMBIA GORGE AND THE CLARK COUNTY PORTION OF THE NORTH WILLAMETTE
VALLEY.
Hazardous weather outlook, Jan 23, 5:40 AM PST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
540 AM PST FRI JAN 23 2004

ORZ011-013-WAZ019-241430-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
540 AM PST FRI JAN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

SNOW LEVELS WILL LOWER TONIGHT WITH UP TO 4 INCH ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW ACCUMULATIONS SATURDAY AND SATURDAY NIGHT MAY EXCEED 6 INCHES
AND REQUIRE A SNOW ADVISORY. ADDTIONAL SNOW IS POSSIBLE SUNDAY
THROUGH THE MIDDLE OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TONIGHT AND FOR THE
NEXT FEW DAYS.

ORZ003-004-010-012-WAZ020-040-241430-
CASCADE FOOTHILLS IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-
COAST RANGE OF NORTHWEST OREGON-NORTHERN OREGON CASCADE FOOTHILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-WILLAPA HILLS-
540 AM PST FRI JAN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST RANGE AND CASCADE
FOOTHILLS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

SNOW LEVELS ARE EXPECTED TO LOWER TO THE HIGHER ELEVATIONS OF THE
COAST RANGE AND CASCADE FOOTHILLS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACCUMLATING SNOW IS LIKELY IN PARTS OF THE CASCADE FOOTHILLS AND
COAST RANGE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED THIS WEEKEND.

ORZ005>009-WAZ022-023-039-241430-
CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I -
 5 CORRIDOR IN COWLITZ COUNTY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-
540 AM PST FRI JAN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS AND LOWER
ELEVATIONS OF THE INLAND PORTIONS OF SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW LEVELS MAY BE NEAR 1000 FEET OR SO SATURDAY INTO EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-241430-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
540 AM PST FRI JAN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

SOUTH WINDS WILL GUST TO AROUND 30 MPH TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 23, 9:28 AM PST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
928 AM PST FRI JAN 23 2004

ORZ003>013-WAZ019-020-022-023-039-040-231735-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I -
 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
INCLUDING THE CITIES OF...ALBANY...BATTLE GROUND...CASCADE LOCKS...
CASTLE ROCK...COLDWATER RIDGE VISITORS CENTER...CORVALLIS...COUGAR...
DALLAS...DETROIT...DOWNTOWN PORTLAND...DOWNTOWN VANCOUVER...EUGENE...
FRANCES...GOVERNMENT CAMP...GRANDE RONDE...HILLSBORO...HOOD RIVER...
JEWELL...LONGVIEW...LOWELL...MAPLETON...MCKENZIE BRIDGE...
MCMINNVILLE...MILL CITY...MOUNT ST. HELENS...OAKRIDGE...
OREGON CITY...SALEM...SANDY...ST. HELENS...STEVENSON...SWEET HOME...
TOUTLE...VERNONIA AND VIDA
928 AM PST FRI JAN 23 2004

...LOWERING SNOW LEVELS OVER SOUTHWEST WASHINGTON AND NORTHWEST
OREGON THIS WEEKEND...

...SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE IN THE MOUNTAINS OF
SOUTHWEST WASHINGTON AND NORTHWEST OREGON THIS WEEKEND...

A VERY MOIST PACIFIC FRONTAL SYSTEM WILL MOVE THROUGH SOUTHWEST
WASHINGTON AND NORTHWEST OREGON TODAY AND EARLY TONIGHT. THIS WILL BE
FOLLOWED BY A FAIRLY COLD SYSTEM DROPPING SOUTH ALONG THE BRITISH
COLUMBIA COAST LATER TONIGHT AND SATURDAY. THIS SYSTEM WILL LOWER
SNOW LEVELS TO NEAR 1000 FEET ON SATURDAY.

THIS SYSTEM LOOKS LIKE IT WILL PRODUCE SIGNIFICANT SNOW IN THE
SOUTHWEST WASHINGTON AND NORTHWEST OREGON MOUNTAINS LATE TONIGHT
THROUGH SATURDAY...AND POSSIBLY INTO SATURDAY NIGHT.

AMOUNTS IN THE CASCADES COULD REACH 6 TO 12 INCHES LATER TONIGHT
THROUGH EARLY SATURDAY NIGHT. SEVERAL INCHES ARE POSSIBLE IN THE
COAST RANGE AND THE CASCADE FOOTHILLS...THOUGH AMOUNTS IN THE COAST
RANGE PASSES MAY BE RATHER LIGHT.

AT THIS TIME...IT APPEARS THAT ARCTIC AIR WILL REMAIN NORTH AND EAST
OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON EARLY NEXT WEEK.
HOWEVER...PERSONS SHOULD CONTINUE TO MONITOR NATIONAL WEATHER SERVICE
FORECASTS OVER THIS WEEKEND FOR POTENTIAL CHANGES IN THE POSITION OF
THE ARCTIC AIRMASS.

BE SURE TO USE CAUTION IF TRAVELLING THROUGH THE MOUNTAINS OF
SOUTHWEST WASHINGTON AND NORTHWEST OREGON LATER TONIGHT THROUGH
SATURDAY NIGHT.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Sw Clark

When
January 23, 12:00 PM PST to January 24, 12:00 PM PST
Where
Sw Clark forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384287.